Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A special extension of Wieferich's criterion


Author: Petr Cikánek
Journal: Math. Comp. 62 (1994), 923-930
MSC: Primary 11D41; Secondary 11Y40
DOI: https://doi.org/10.1090/S0025-5718-1994-1216257-9
MathSciNet review: 1216257
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The following theorem is proved in this paper: "If the first case of Fermat's Last Theorem does not hold for sufficiently large prime l, then

$\displaystyle \sum\limits_x {{x^{l - 2}}} \left[ {\frac{{kl}}{N} < x < \frac{{(k + 1)l}}{N}} \right] \equiv 0\quad \pmod l$

for all pairs of positive integers $ N, k,N \leq 94, 0 \leq k \leq N - 1$." The proof of this theorem is based on a recent paper of Skula and uses computer techniques.

References [Enhancements On Off] (What's this?)

  • [1] A. Granville and M. B. Monagan, The first case of Fermat's Last Theorem is true for all prime exponents up to 714, 591, 416, 091, 389, Trans. Amer. Math. Soc. 306 (1988), 329-359. MR 927694 (89g:11025)
  • [2] M. Lerch, Zur Theorie des Fermatschen Quotienten $ \frac{{{a^{p - 1}} - 1}}{p} = {q_{(a)}}$, Math. Ann. 60 (1905), 471-490. MR 1511321
  • [3] F. Pollaczek, Über den grossen Fermat'schen Satz, Sitzungsber. Akad. Wiss. Wien Abt. IIa 126 (1917), 45-49.
  • [4] L. Skula, Fermat's last theorem and the Fermat quotients, Comm. Math. Univ. Sandilavli 41 (1992), 35-54. MR 1166223 (93f:11028)
  • [5] B. L. van der Waerden, Moderne Algebra, Springer, Berlin, 1930-1931.
  • [6] L. C. Washington, Introduction to cyclotomic fields, Springer-Verlag, New York, Heidelberg, Berlin, 1982. MR 718674 (85g:11001)
  • [7] A. Wieferich, Zum letzten Fermat'schen Theorem, J. Reine Angew. Math. 136 (1909), 293-302.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11D41, 11Y40

Retrieve articles in all journals with MSC: 11D41, 11Y40


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1994-1216257-9
Keywords: The first case of Fermat's Last Theorem, Fermat quotient, Bernoulli numbers, Bernoulli polynomials
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society